Aa
A
A
A
Close
Nutrition Community
2.83k Members
8976007 tn?1413334250

B6 toxicity

is B6 the only B vitamin you have to worry about toxicity??  I am so glad i found the post in here about that .

The symptoms i have are that of adrenal insufficiency (also seen that on this site) and that can be caused from opiate use.  2 months (about) after i started on this fentanyl patch, i started to get the exact symptoms of that and i am desperate to make it stop.  my doctor has not seemed too concerned and refuses to take me off this medication, so i started searching for ways to help myself.   I even made a list of the vitamins and supplements I was planning on taking asking if each were ok.  she said they would be fine.  a post on the adrenal insufficiency forum (actually many posts) suggested taking the complex B, B6, B12, B3 (niacin),D3, etc.  so i bought them all yesterday and started taking them last night.  I also drink 2 Boost high protein and carnation instant breakfast as well.  so i am sure i am getting way too much B6 as it is and i certainly do not need to feel worse.  

should i just keep taking the B complex and the B12 and drop the others or are the others okay if the levels are high??
my doctor was not interested in checking my vitamin levels.  i asked her a few weeks ago, instead she did a liver function test.  i was under the belief that anything your body cannot use you just eliminate through your body.
4 Responses
Avatar universal
Your question is a complicated one.  In my opinion, health-wise, so far other than the medications the most unhealthy things you're ingesting are the 2 Boost and the Carnation instant breakfast.  This isn't food.  I wonder why you think you need extra protein?  Most Americans get too much, not too little; what they don't get enough of are green leafy vegetables and other antioxidant rich foods.  Processed foods always contain things you don't want.  So I would say the first thing you need to do is figure out a proper way to eat that involves real food, as what you're taking in as food are really supplements with additives you don't want.  As to B vitamins, the B complex is enough -- you don't need anything else for your Bs.  If you want extra B12, that's fine, but my question would be, why are you so lacking in energy?  If it truly is adrenal insufficiency and that's proven out by your labs, the better way to attack that is to take herbs that directly affect the adrenals, such as eleuthero, ashwagandha, and the like.  You also state that your doctor refuses to take you off the drug you don't want to take, but your doctor has no such power.  You make the decisions.  If you really don't need this drug no doctor has the authority to force you to take it unless you're a prisoner in a penal institution.  Even then I'm not sure they can do it unless you're in Guantanamo.  As to toxicity, everything can be toxic if you take too much for you.  We differ as individuals in how well we metabolize things and in how well we evacuate things.  Fat soluble nutrients are stored longer than water soluble.  D, for example, is fat soluble.  While B12 is water soluble it acts in part like a fat soluble vitamin with some stored in the liver and fatty tissue.  But balance is also key, as, for example, B12, folate, and B6 need to be in the proper balance to one another for optimal health.  I read on another forum that you take a tricyclic antidepressant.  If that's true, that also affects things.  For example, drugs that affect brain neurotransmitters can affect magnesium levels because they use the same pathway to get to the brain.  Tricyclics also commonly cause constipation, so if that's the case it can slow down absorption of nutrients.  Tricyclics also cause dry mouth in most people, and saliva is the first part of digestion.  Now, I may have you confused with another jinx code name, but still, it tells you that this stuff isn't simple but can be learned by reading books about vitamin usage.  B6 tends to be a problem with supplement users and people who take meal replacements and shakes and protein bars because for some reason many many supplements add B6.  Solaray is notorious for putting B6 in almost everything, for example, as if they assume everyone needs to take it if it's a co-factor for absorption -- I guess they assume nobody's eating well.  So what I would say is, first, see to your diet -- try to eat real food, not fast processed food, as much as possible.  Get your veggies, which is where most of the nutrients are found, though not B12 -- that's mostly in animal food.  And just supplement with a Stress B formula if you're the one who's taking the tricyclic -- anyone with mental issues is best off with a Stress B formula and that should be enough.  You can address the adrenals either by going after them directly or by having a good conversation with your doctor about who decides what and why you must take a drug you feel you don't need.  If the answers don't work for you get another opinion.  
Avatar universal
Gee, I forgot the simple answer to your question:  any supplement can be toxic if you take too much or your body for some reason has a bad reaction to it.  Same goes for food -- most research would have nobody eating dairy or wheat just to be safe, but they're two of the most predominant foods we consume in this country.  Too much water will overload the kidneys; too little will dehydrate you.  Too much uric acid will cause gout.  B6 toxicity is actually extremely rare, and many of the cases may very well be caused by something else, but there are cases out there.  Too much calcium, often taken by eating too much dairy, will cause magnesium to be leached out of the body, leading to brittle bones, bad digestion, and mental problems, to name a few.  Too little calcium and the same things will happen.  Too much Vitamin C causes too much acidity for some people.  Too much calcium of the kind most people take, which is poorly absorbed, can lead to kidney and gall stones and other calcium deposits.  These are things that don't happen to most people, but when it does happen it's not fun.  Moderation in all things, as the cliche goes, and most nutrition should be from food.
8976007 tn?1413334250
the reason i have to drink the boost and carnation instant breakfast is because i CANNOT keep weight on for anything.  i am 6'1" and weigh 120 lbs.  if i skip the drinks i will drop weight like crazy.  
they are trying to find out what is causing that, but until they do, it is the only way i can maintain any weight.  i literally have to try and take in at least 3000 calories a day and i have very little activity.
i broke my back, hip and pelvis may 27, 2009.  no insurance so that meant-- no surgeries, no rehab, no follow up care.  i struggled hard to get by until i was finally approved for insurance.  
other than the pain, they cannot find the cause of my weight loss.  not yet anyway.  
8976007 tn?1413334250
i signed a pain management contract and i absolutely do need pain medication at this time to function.  she however refuses to believe that this severe chronic fatigue (that started about a month or so after starting the patch) could possibly be caused by the fentanyl patch.  i had blood drawn on the 11 th of this month and asked her to PLEASE test for the adrenal insufficiency.  not only can opiate use cause that, but specifically fentanyl.  so when i say 'she refuses to take me off of it' i am referring to my contract.  
instead of changing the medication she put me on an anti depressant for 2 months.  that didn't work so she took me off that.  
now i am left for another month to feel like this until i see her again and find out about the blood results.  i also had a echo done on the 15th and still haven't heard back from that.  so in desperation i am trying to help myself via the vitamin route.  
i get what you are saying about the food.  i do not have a horrible diet and had way less fatigue BEFORE that patch.  i figured what is the harm in being proactive in my own care and take vitamins???????  if that can at all help me then my life would improve dramatically.  i have never in my life had this severe of fatigue and exhaustion.  not even right after the accident.  
i am not a snacker and do not like sweets, etc.  allergic to milk so there goes ice cream route of gaining weight.  it would be impossible for me to eat 3000 calories a day.  not to mention i have NO energy to even cook much.  
i was taking the boost and carnation instant breakfast BEFORE the patch and was doing fine on it.  had been drinking it as advised by the doctor for a good year before the patch.  
Have an Answer?
Top Healthy Living Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
14 super-healthy foods that are worth the hype
Small changes make a big impact with these easy ways to cut hundreds of calories a day.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Tips and moves to ease backaches
Here are 12 simple – and fun! – ways to boost your brainpower.